High Wind, Quay County
- When
- April 5, 1:15 PM MST to 1:25 PM MST
- Where
- Quay County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
Tucumcari.
A fast moving upper level pressure system shifting through Colorado and a surface low over west Texas created favorable conditions for windy weather over New Mexico. Most areas experienced afternoon gusts between 45 and 55 mph along and north of Interstate 40.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A fast moving upper level pressure system shifting through Colorado and a surface low over west Texas created favorable conditions for windy weather over New Mexico. Most areas experienced afternoon gusts between 45 and 55 mph along and north of Interstate 40. Tucumcari reported a brief gust to 59 mph. Significant reductions to visibility were noted from blowing dust at Farmington and Clayton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 5, 10:42 AM MST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1142 AM MDT TUE APR 5 2016 .AVIATION... 18Z TAF CYCLE UPPER TROF TO PASS OVER NORTH CENTRAL AND NE NM BEFORE 06/06Z WITH ASSOCIATED COLD FRONT CROSSING THE REGION FROM NW TO SE. LOCALIZED AREAS OF REDUCED VSBYS IN BLDU WILL BE POSSIBLE AS W TO NW WIND GUSTS REACH 35 TO 45KT BEFORE 06/02Z. NW TO N WINDS WILL CONTINUE TO BE GUSTY TO AROUND 35KT AS THE NLY WIND SHIFT MOVES THRU THE ERN PLAINS BTWN 06/00Z AND 06/06Z. OTHERWISE SOME HIGH BASED CU AND VARIABLE AMOUNTS OF CIRRUS WILL PREVAIL...WITH VERY ISOLD SHOWERS NORTH CENTRAL/NE NM HIGH TERRAIN NEAR THE CO BORDER. && .PREV DISCUSSION...353 AM MDT TUE APR 5 2016... .SYNOPSIS... ANOTHER TUESDAY...ANOTHER BREEZY TO QUITE WINDY DAY ACROSS NORTH AND CENTRAL NM. MAINLY WEST WIND GUSTS WILL PEAK BETWEEN 40 AND 50 MPH...ESPECIALLY ACROSS NORTHERN AND EASTERN NEW MEXICO. VERY DRY CONDITIONS COMBINED WITH THE WINDS AND VERY LOW MINIMUM HUMIDITIES WILL GENERATE WIDESPREAD CRITICAL TO EXTREME FIRE WEATHER CONDITIONS...ESPECIALLY THIS AFTERNOON INTO THE EARLY AND PERHAPS MID EVENING HOURS. A COLD FRONT WILL PUSH ACROSS THE STATE PRIMARILY OVERNIGHT TONIGHT...USHERING IN COOLER CONDITIONS EAST...ONLY SLIGHTLY COOLER CONDITIONS WEST...ON WEDNESDAY. THOUGH THE AIR MASS WILL REMAIN VERY DRY WEDNESDAY...AT LEAST WIND SPEEDS WILL COME DOWN CONSIDERABLY. FORECAST MODELS ARE STILL IN GOOD AGREEMENT THAT SOME LIGHT TO MODERATE AMOUNTS OF PRECIPITATION...MOSTLY RAIN...WILL MOVE INTO AND ACROSS TO WESTERN AND PERHAPS CENTRAL NEW MEXICO LATE THURSDAY NIGHT INTO FRIDAY NIGHT. WHILE SATURDAY SHOULD BRING A SIGNIFICANT DOWNTICK IN PRECIPITATION THE SUNDAY THROUGH TUESDAY PERIOD MAY SEE AN INCREASE ONCE AGAIN. && .DISCUSSION... WITH SOME LIKELIHOOD OF MUCH NEEDED MOISTURE STILL IN THE PICTURE FOR MUCH OF NORTH AND CENTRAL NM BETWEEN LATE WEEK AND EARLY NEXT WEEK...WE STILL HAVE TO ENDURE THREE MORE DAYS OF VERY DRY CONDITIONS WITH TODAY BY FAR BRINGING THE MOST WIND TO THE AREA. A WEATHER SYSTEM COMING INTO THE NORTHERN ROCKIES THIS MORN WILL QUICKLY SURGE TO THE SE AND BARELY CLIP THE NE PORTION OF THE STATE LATER TODAY INTO TONIGHT. INCREASING WINDS ALOFT...PRETTY DECENT VERTICAL MIXING AND AN INCREASING SFC PRESSURE GRADIENT WILL ALL CONTRIBUTE TO THE CREATION OF A BREEZY TO QUITE WINDY DAY. WIND SPEEDS CERTAINLY LOOK FAVORABLE TO MAINTAIN THE CURRENT WIND ADVISORIES ACROSS NE AND E CENTRAL NM...BUT IT WAS DECIDED ON THIS SHIFT TO ADD MUCH OF THE AREA FROM THE NW PLATEAU ON EAST TO THE NW MTNS AND HIGHLANDS...THOUGH THIS LATTER AREA SHOULD SEE A LITTLE SHORTER DURATION. DOWNSLOPE FLOW WILL COMPRESSIONALLY WARM TEMPS WELL INTO THE 80S ACROSS THE EASTERN PLAINS WITH PORTIONS OF THE SE PLAINS VERY CLOSE TO 90 DEGREES. SOME SPOTS MAY WELL APPROACH RECORD HIGH TEMP TERRITORY. NOT NEARLY AS WARN FARTHER WEST...THOUGH STILL ABOVE SEASONAL NORMALS. A COLD FRONT WILL DROP THROUGH THE STATE TUESDAY NIGHT...COOLING MOST LOCALES WEDNESDAY...THOUGH MOST SIGNIFICANTLY ACROSS THE PLAINS. MUCH LESS WIND WED AS HIGHER PRESSURE ALOFT WILL ENTER THE PICTURE. THEREAFTER A PACIFIC STORM MOVES INTO S CA AND S AZ. INCREASING HIGH CLOUDS...FOLLOWED BY MID LVL CLOUDS...WILL SPREAD FROM SW TO NE ACROSS THE AREA LATE WED NIGHT THROUGH THU NIGHT. ALSO A BACK DOOR FRONT WILL EASE DOWN ACROSS THE PLAINS THU AND WILL CONTINUE TO PUSH SOUTH AND WEST THROUGH THE GAPS OF THE CENTRAL MOUNTAIN CHAIN THAT NIGHT INTO FRI MORN. GFS CONTINUES TO BE SLIGHTLY TO MODERATELY THE MORE BULLISH ON PRECIP AMOUNTS AND A LITTLE SOONER FOR ONSET AS WELL. STILL TENDED...AS DID PREVIOUS SHIFT...TO FAVOR THE SLIGHTLY SLOWER PACE. MUCH OF THE PRECIP SHOULD COME ON FRI AS THE TROUGH AXIS SHIFTS FROM SOUTH TO NORTH OVER THE AREA...CARRYING THE SUBTROPICAL MOISTURE WITH IT. QPF AMOUNTS FROM THE GFS FRIDAY STILL MAY BE AT LEAST A LITTLE TOO HIGH AND WILL CONTINUE TO STAY SLIGHTLY TO MODERATELY BELOW ITS AMTS UNTIL WE GET A FEW MORE MODEL RUNS UNDER OUR BELTS... AGAIN PARTLY DUE TO THE EXTRAORDINARILY HIGH PERCENTAGE OF TIMES THE FCST MODELS...TO SOMEWHAT VARYING DEGREES...HAVE DRIED OUT INCOMING MOISTURE OVER THE PAST SEVERAL TO MANY MONTHS. WITH SPRING ADVANCING...THUNDERSTORMS ARE NOW BECOMING A GREATER POSSIBILITY AND LOCALIZED HIGHER AMOUNTS WILL BE POSSIBLE IF SOME DO DEVELOP. LIFTED INDICES STILL GENERALLY SUPPORT THIS POTENTIAL. THE SUBTROPICAL ORIGINS WILL KEEP SNOW LEVELS VERY HIGH...AND VERY LITTLE IS EXPECTED WITH THIS STORM. AFTER THIS STORM SYSTEM EXITS LATE FRIDAY NIGHT/EARLY SAT... SHORTWAVE RIDGING SHOULD MOVE OVER NM. A FEW SHOWERS WILL REMAIN POSSIBLE...MAINLY OVER THE HIGHER TERRAIN...BUT BREEZY CONDITIONS ALSO MAY DEVELOP AS WELL...ESPECIALLY ACROSS THE EAST. THERE ARE LARGE MODEL DIFFERENCES AS TO WHETHER OR WHEN ANOTHER STORM SYSTEM WILL AFFECT THE FCST AREA FOR THE FIRST HALF OF NEXT WEEK...SO EXTENDED POP AND WX GRIDS WERE PARED BACK SOMEWHAT FOR THAT PERIOD DUE TO LOW CONFIDENCE. 43 && .FIRE WEATHER... ...WIDESPREAD CRITICAL TO EXTREME FIRE WEATHER CONDITIONS EXPECTED TODAY... NO REAL SIGNIFICANT CHANGES TO THE NEAR TERM FORECAST. TWEAKED RH VALUES A BIT LOWER IN AREAS DUE TO DEEP MIXING AND THE MID LEVEL DRY INTRUSION PRESENCE. HIGH CLOUDS STREAMING UP FROM THE SOUTH WILL MITIGATE SOME OF THE MIXING BUT IMPACT THE SOUTHERN HALF MORE THAN THE NORTHERN HALF. REALLY SCRUTINIZED ADDING ZONE 109 INTO THE WARNING. HALF OF THE ZONE IS COVERED IN STRONG WIND/LOW RH FOR A FEW HRS. HAINES VALUES ARE THERE BUT DUE TO THE THICKER CIRRUS FLOWING UP FROM THE EQUATORIAL PACIFIC...DECIDED TO LEAVE ZONE 109 OUT. STILL LOOKING UNSETTLED WITH PRECIPITATION CHANCES LATE WEEK/WEEKEND AND NEXT WEEK. CLASSIC BREAK DOWN OF THE UPPER RIDGE WILL OCCUR TODAY. TUESDAYS CRITICAL CONDITIONS WILL BE PRECEDED BY POOR TO MODERATE RH RECOVERY...WARM OVERNIGHT LOWS AND SUNNIER SKIES THE PREVIOUS DAY. A VERY DRY AIRMASS WILL BE IN PLACE WITH SEVERAL HOURS OF SINGLE DIGITS ESPECIALLY FAVORING THE LOWLANDS. MODELS CONTINUE TO PROJECT VERY DEEP MIXING WITH HAINES 5/6 VALUES ACROSS THE MAJORITY OF THE AREA...ESPECIALLY FAVORING THE SOUTHERN HALF. TRICKY RH FORECAST ACROSS THE NORTHERN TIER DUE TO SOME SURFACE MOISTURE ADVECTION NEAR THE COLORADO BORDER. PERHAPS WENT A LITTLE TO LOW WITH HUMIDITY READINGS THERE BUT ERRORED ON SIDE OF CAUTION. THIS IS ALSO WHERE THE STRONGER MID LEVEL WIND ENVELOPE EXISTS. MODELS HAVE FLUCTUATED A LITTLE BIT ON THE STRENGTH OF THIS WIND ENVELOPE AS WELL AS HOW DEEP THE SURFACE LOW WOULD GO. EITHER WAY...STRONGEST WINDS WILL BE FELT ACROSS THE NORTHERN THIRD TO HALF. HAD A FEW GRID BOXES MEET EXTREME CRITERIA ACROSS THE NE/EC PLAINS. THIS JIVES WITH SPCS BROADER EXTREME WORDING. EITHER WAY YOU SLICE IT...A CRITICAL FIRE WEATHER GROWING DAY. THE CRITICAL NATURE TO THE TODAYS WEATHER DOESNT STOP WITH THE LOW HUMIDITY/ABUNDANT INSTABILITY AND STRONG WIND. A PACIFIC COLD FRONT IS STILL PROJECTED TO CROSS OVER THE AREA LATER THIS AFTERNOON INTO THE EVENING HOURS. THIS WILL BE A DOUBLE PRONGED COLD FRONTAL ASSAULT DUE TO THE BACK DOOR COLD FRONT. WIND DIRECTIONS WILL INITIALLY GO FROM A WEST TO A WEST/NORTHWEST DIRECTION AS MIXING DEEPENS DURING THE AFTERNOON. SOME AREAS WILL QUICKLY EXPERIENCE A NORTH/NORTHWEST WIND SHIFT DURING THE EARLY/MID EVENING HOURS. A TRUE NORTHERLY WIND SHIFT EXPECTED ACROSS THE EASTERN PLAINS MID/LATE EVENING. A SECONDARY WIND MAXIMUM IS PROJECTED FOR THE NE PLAINS AS A RESULT OF THE BACK DOOR INFLUENCE. LAND MANAGERS WILL NEED TO KEEP THAT IN MIND IF A FIRE WERE TO START ACROSS THE EAST...THEY WOULD BE DEALING WITH A DISTINCT WIND SHIFT. RH RECOVERIES ARE FORECASTED TO BE MODERATE ACROSS THE EAST DUE TO MORE OF A COLD AIR INFLUENCE BEHIND THE FRONT. POOR RECOVERIES WOULD BE EXPERIENCED ACROSS WESTERN/CENTRAL AREAS. MODELS HAVE STRENGTHENED THEIR DEPICTION OF THE MID LEVEL DRY SLOT ON WEDNESDAY. MIXING WONT BE NEARLY AS DEEP COMPARED TO TUESDAY BUT DECIDED TO GO BELOW MODEL GUIDANCE FOR SURFACE DEWPOINTS. LOTS OF SINGLE DIGIT HUMIDITY READINGS SHOW UP ONCE AGAIN WITH A VERY DRY AIRMASS REMAINING IN PLACE. TEMPERATURES LOWER BUT REMAIN 1 TO 10 DEGREES ABOVE NORMAL. VENTILATION RATES ALSO LOWER BUT MOST AREAS WILL BE GOOD. AS ONE CAN IMAGINE...SURFACE WIND SPEEDS LOWER ALTHOUGH SOME AFTERNOON BREEZES WILL BE FOUND ACROSS THE NORTHERN TIER. MODELS REMAIN CONSISTENT WITH THEIR DEPICTION OF A STRENGTHENING LONG WAVE RIDGE OVER THE INTERIOR WEST INCLUDING OVER NEW MEXICO. THE MID LEVEL DRY SLOT WILL WEAKEN SOME BUT REMAIN OVER THE STATE. THUS...ONCE AGAIN...TRENDED SURFACE DEWPOINTS AND RH READINGS A LITTLE LOWER THAN MODEL GUIDANCE NUMBERS. HUMIDITY LEVELS SHOULD RISE SLIGHTLY COMPARED TO WEDNESDAY. SURFACE WIND WILL BE A LITTLE UNUSUAL FOR THIS TIME OF YEAR AS A BROAD EAST/SOUTHEAST FLOW DEVELOPS OVER THE FORECAST AREA. THIS IS A PREMONITION OF THINGS TO COME IN TERMS OF SIGNIFICANT CHANGES IN RH/DEWPOINT READINGS. GUSTIER GAP WINDS SHOULD DEVELOP ALONG THE CENTRAL MTN CHAIN THURSDAY NIGHT AS THE LOW LEVELS BEGIN TO MOISTEN FROM SOUTH TO NORTH AND FROM EAST TO WEST. THE MOISTENING WILL CONTINUE INTO FRIDAY AS THE PACIFIC LOW WASHES OUT OVER THE SOUTHWEST AREA. THE CANADIAN/GFS AND NAM MODELS ALL SHOW SIGNIFICANT PRECIPITATION BREAKING OUT OVER THE FORECAST AREA LATE THURSDAY NIGHT AND LASTING THROUGH FRIDAY NIGHT. MOISTURE WITHIN THE ATMOSPHERIC COLUMN WILL BE UNUSUALLY HIGH DUE TO ITS ORIGINS SO CONFIDENCE IS PRETTY GOOD THAT SOME AREAS WILL EXPERIENCE SIGNIFICANT WETTING MOISTURE. HARD TO GET A GOOD GAUGE ON THUNDERSTORM ACTIVITY BECAUSE INITIAL HIGH CLOUDS MAY MITIGATE SURFACE BASED MIXING. EITHER WAY...THE ATMOSPHERE WILL BE RIPE FOR HIGHER HUMIDITY AND OROGRAPHIC UPSLOPE FLOW WILL AID IN THE FLUSHING. HEDGED HIGHER THAN MODEL GUIDANCE FOR SURFACE DEWPOINTS AND HUMIDITY. MODELS ARE CONSISTENT WITH SOME DRYING ON SATURDAY AS A SHORT WAVE RIDGE DEVELOPS OVER THE AREA. A SECOND PACIFIC LOW...MUCH COOLER SYSTEM...WILL CROSS OVER THE FOUR CORNERS AND WASH OUT ON SUNDAY. MODELS HAVE VARIED A BIT WITH THIS SYSTEM THE PAST FEW DAYS SO CONFIDENCE IS A BIT LESS IN TERMS OF WETTING PRECIPITATION IMPACTS. THE LATEST GFS HAS TRENDED DRIER AND WINDIER WHILE THE ECMWF/GEM REMAIN UNSETTLED AND MORE MOIST. REALLY HARD TO SAY RIGHT NOW BUT THINKING A LITTLE MORE MOIST. NEXT WEEK STILL LOOKS TO BE ACTIVE. AT LEAST A COUPLE MORE PACIFIC DISTURBANCES WILL BE POSSIBLE WITH PERHAPS SOME DRY LINE STORMS DEVELOPING LATER IN THE PERIOD. NOT REALLY LOOKING AT ANY SORT OF CRITICAL FIRE WEATHER GROWING EVENT WHICH IS A CHANGE COMPARED TO THE PAST 2 TO 3 WEEKS. WILL BE MONITORING AN EXCESSIVELY DEEP LOW LATE WEEK THAT HAS SOME POSSIBILITIES OF PROVIDING CRITICAL CONDITIONS IF THE MODELS WERE TO TREND IT MORE NORTH. STAY TUNED. 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ103-104-107-108. RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ101-102-105-106. WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ501-503-504-510>515-521-523-527>534. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 556 AM MDT TUE APR 5 2016 NMZ501>540-061200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 556 AM MDT TUE APR 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 9 AM MDT TIL 9 PM MDT FOR AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN BELOW SIGNIFICANT SNOWPACK AND FROM 1 PM MDT TO 9 PM MDT IN THE NORTHWEST PLATEAU...NORTH CENTRAL MOUNTAINS AND NORTHWEST HIGHLANDS BELOW SIGNIFICANT SNOWPACK AND MIDDLE TO UPPER RIO GRANDE VALLEY WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. SOME AREAS OF BLOWING DUST MAY ALSO DEVELOP THIS AFTERNOON ACROSS MUCH OF THE ABOVE MENTIONED PORTIONS OF THE STATE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNING FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 43
1 high wind. Local standard time, as filed.
Tucumcari.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618170.